Louisiana, 2009

Tornado in Louisiana, July 30, 2009

July 30, 2009 · NWS SHV · 1 event in 1 county or zone

Strong thunderstorms developed along the leading edge of an unusual late July cold front during the late morning hours of July 30th. These thunderstorms were brief in nature but enough shear was present along the leading edge of the boundary such that a weak tornado spun up in southeast Caddo Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong thunderstorms developed along the leading edge of an unusual late July cold front during the late morning hours of July 30th. These thunderstorms were brief in nature but enough shear was present along the leading edge of the boundary such that a weak tornado spun up in southeast Caddo Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 30, 3:02 AM CST, 7 hours 13 minutes earlier.

Area forecast discussion, Jul 30, 3:02 AM CST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 AM CDT THU JUL 30 2009

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
MORE WET CONDITIONS WILL CONTINUE ACROSS THE FOUR STATE REGION
THROUGH THE NEXT COUPLE OF DAYS. RADAR IMAGERY EARLY THIS MORNING
SHOWS AN ONGOING MCS OVER NORTH CENTRAL TEXAS INTO CENTRAL
OKLAHOMA.  THIS IS OCCURRING AS WE BEGIN TO SEE A SHORTWAVE MOVING
INTO NORTHWESTERN OKLAHOMA.  THIS SHORTWAVE IS EXPECTED TO APPROACH
THE FOUR STATE REGION THIS MORNING AND SHOULD BRING A BOUNDARY
TOWARD THE REGION...WHICH SHOULD SLOWLY MOVE THROUGH THE AREA THIS
AFTERNOON AND SLOWING AS IT REACHES THE SOUTHERN PORTIONS OF THE
CWFA FOR TONIGHT. THE SHORTWAVE SHOULD EXIT THE REGION THIS EVENING
LEAVING THE STALLED BOUNDARY OVER THE SOUTHERN PORTIONS OF THE CWFA.

AS THIS SHORTWAVE APPROACHES THE AREA IT IS EXPECTED TO INTERACT
WITH A VERY MOIST ATMOSPHERE WITH OVER TWO INCHES OF PWATS OVER THE
CWFA. WITH THIS ABUNDANT MOISTURE OVER THE REGION...ANY CONVECTION
THROUGH THE DAY WILL AGAIN BE VERY EFFICIENT RAIN PRODUCERS. AS WE
HAVE SEEN OVER THE PAST FEW DAYS...STORMS WILL AGAIN BE SOMEWHAT
SLOW MOVERS WITH THE POSSIBILITY OF TRAINING OF STORMS.  COMBINE
THIS WITH ALREADY VERY SATURATED GROUNDS FROM FLOODING OVER THE PAST
COUPLE OF DAYS...AND THERE WILL BE ANOTHER DECENT CHANCE FOR
PORTIONS OF THE FOUR STATE REGION TO SEE MORE FLOODING PROBLEMS
TODAY.  A FLASH FLOOD WATCH IS CURRENTLY IN EFFECT FOR THE ENTIRE
CWFA THROUGH 00Z AND SEE NO PROBLEM WITH THIS AT THE CURRENT TIME.
WILL GO AHEAD AND EXTEND THE WATCH UNTIL 06Z AS CONVECTION WILL
STILL BE POSSIBLE THROUGH THE EVENING...ESPECIALLY ACROSS THE
SOUTHERN TWO THIRDS OF THE CWFA. THE BOUNDARY WILL BECOME MORE
STATIONARY OVER THE SOUTHERN HALF OF THE REGION FOR TONIGHT.  IF
CONVECTION CONTINUES TO REDEVELOP OVER THIS AREA IT MAY PRODUCE MORE
PROBLEMS. AM NOT TOO CONFIDENT IN HOW FAR NORTH THIS WATCH WILL BE
NEEDED DURING THE EVENING. BUT WILL LET LATER SHIFTS CANCEL NORTHERN
COUNTIES IF NEEDED LATER THIS EVENING.

OVERALL DO NOT ANTICIPATE A BIG CONCERN FOR SEVERE STORMS. WITH
WIDESPREAD RAIN AND CLOUD COVER EXPECTED...THE ATMOSPHERE WILL HAVE
A HARD TIME DESTABILIZING.  HOWEVER WILL NOT RULE OUT THE
POSSIBILITY TO SEE A FEW STORMS BECOME STRONG WITH GUSTY WINDS OF 35
TO 45 MPH POSSIBLE.  BUT OVERALL THE MAIN CONCERN WILL CONTINUE TO
BE HEAVY RAIN WITH CONVECTION.

THERE SHOULD BE SOMEWHAT OF A RELIEF FOR THE NORTHWESTERN PORTIONS
OF THE CWFA BY FRIDAY AS THE BOUNDARY WILL HAVE SHIFTED SOUTH OF
THIS AREA. HOWEVER WITH THE BOUNDARY LINGERING OVER THE SOUTHERN
PORTIONS OF THE CWFA FRIDAY INTO FRIDAY NIGHT...COMBINED WITH PLENTY
OF LINGERING MOISTURE OVER THE AREA THERE WILL CONTINUE TO BE A
DECENT CHANCE OF CONVECTION. AS OF NOW IT DOES NOT APPEAR THAT A
STRONGER SHORTWAVE WILL BE MOVING THROUGH THE REGION ON FRIDAY...SO
MOST OF THE ACTIVITY WILL BE SLIGHTLY MORE DIURNAL WITH HEATING
AIDING CONVECTION IN THE AFTERNOON AND EVENING.  WE DO SEE A FEW
IMPULSES MOVING THROUGH THE UPPER FLOW WHICH COULD KEEP THE
POSSIBILITY OF CONVECTION GOING INTO FRIDAY NIGHT.

FOR POPS TODAY HAVE PRETTY MUCH RAISED EVERYWHERE.  THE ENTIRE CWFA
SHOULD SEE A VERY DECENT CHANCE OF RECEIVING RAIN TODAY AS THIS
SYSTEM MOVES THROUGH THE AREA.  THROUGH THE REST OF THE SHORT TERM
HAVE REMAINED RATHER CLOSE TO GUI. THERE SHOULD BE A BIT OF A
TEMPERATURE GRADIENT OVER THE REGION TODAY FOR HIGHS AS THE BOUNDARY
BEGINS TO CREEP INTO THE NORTHWESTERN PORTIONS OF THE REGION TODAY.
CONVECTION AND CLOUD COVER SHOULD AID IN KEEPING TEMPERATURES DOWN
OVER THE NORTHWEST.  THERE SHOULD BE A LITTLE MORE TIME TO SEE
WARMING OVER THE SOUTHERN PORTIONS OF THE AREA. TEMPERATURES THROUGH
THE REMAINDER OF THE SHORT TERM ARE ALSO NEAR GUI WITH LOWS RANGING
FROM THE UPPER 60S NORTHWEST TO MIDDLE 70S SOUTH...AND HIGHS ON
FRIDAY AGAIN A LITTLE COOLER IN THE NORTH THAN IN THE SOUTH. /22/

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
DESPITE WHAT APPEARS TO BE A LITTLE BETTER AGREEMENT BETWEEN THE
MEDIUM-RANGE MODELS THIS MORNING...FORECASTER CONFIDENCE REMAINS LOW
IN THE DAY 3 THROUGH 7 PERIOD.

AN UPPER-LEVEL TROUGH AXIS IS FORECAST TO REMAIN OVER THE EASTERN
U.S. THROUGH MUCH OF THE EXTENDED PERIOD.  AS HAS BEEN TRADITION
OVER THE PAST SEVERAL DAYS...SHORTWAVE TROUGHS WILL LIKELY CONTINUE
DIVING TOWARD OUR REGION IN THE NORTHWESTERLY FLOW ALOFT.  THE DEVIL
REMAINS IN THE DETAILS WITH REGARD TO THE INDIVIDUAL DISTURBANCES.
GIVEN THE RECENT HEAVY RAINFALL...THIS IS RATHER IMPORTANT.

CONVECTION WILL LIKELY BE ONGOING SATURDAY MORNING ACROSS PARTS OF
THE FORECAST AREA.  ANOTHER DISTURBANCE IS STILL FORECAST TO
TRAVERSE THE REGION SATURDAY...PROVIDING ADDITIONAL RAINFALL TO THE
FORECAST AREA.  LOCATION IS STILL PROBLEMATIC THOUGH...BUT BEST
GUESS AT THIS POINT IS THAT THE HEAVY RAINFALL AXIS WILL LIKELY BE
SOMEWHERE ALONG OR NORTH OF IH-20.  ANOTHER 1 TO 3 INCHES COULD
OCCUR SATURDAY.

OTHER PERTURBATIONS APPEAR TO FOLLOW ON ITS HEELS.  WE COULD SEE
ADDITIONAL DISTURBANCES SPARK SHOWERS AND STORMS OVER ALREADY
DRENCHED LANDS LATE SATURDAY NIGHT/SUNDAY AND AGAIN MONDAY.
AGAIN...TIMING APPEARS TO BE THE PROBLEM AND LATER FORECASTS WILL
FINE TUNE.  FOR THE PACKAGE...I PLAN ON REMAINING SLIGHTLY ABOVE
GUIDANCE VALUES...PROBABLY HEADING INTO EARLY NEXT WEEK.

THEN SOMETHING APPEARS TO HAPPEN -- AROUND TUESDAY...UPPER-LEVEL
RIDGING STARTS BUILDING ITS WAY EAST.  THIS SHOULD SHUT OFF THE
SPIGOT FOR MOST OF THE FORECAST AREA...OR AT LEAST GIVE SOAKED AREAS
A BREAK FROM THE RAIN.  WARMING TEMPERATURES APPEAR TO BE ON TAP FOR
THE END OF THE FORECAST PACKAGE...WITH THE GREATEST ODDS OF SEEING
SHOWERS AND STORMS OVER SOUTH-CENTRAL ARKANSAS AND NORTHEAST
LOUISIANA.  /21/

&&

.AVIATION...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE FOUR
STATE REGION THROUGH MUCH OF THE FORECAST PERIOD. ANOTHER UPPER
LEVEL DISTURBANCE WILL APPROACH THE REGION TODAY TO GIVE MORE
WIDESPREAD SHOWERS AND STORMS FOR MUCH OF THE DAY.  THIS SHOULD GIVE
MAINLY MVFR/IFR CONDITIONS THROUGH MUCH OF THE DAY...ESPECIALLY IN
AND AROUND THUNDERSTORMS.  SITES MAY SEE PERIODS OF VFR CONDITIONS
BETWEEN THUNDERSTORMS...BUT THIS WILL BE FOR BRIEF PERIODS IF IT
OCCURS. OTHERWISE...WINDS WILL REMAIN SOUTHERLY TO SOUTHWESTERLY
TODAY AND INTO THIS AFTERNOON. WINDS WILL BECOME MORE VARIABLE
TONIGHT AS A BOUNDARY GRADUALLY SHIFTS THROUGH THE AREA. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  72  90  73  91 /  80  60  50  50  40
MLU  91  74  90  74  90 /  80  70  40  60  50
DEQ  83  67  87  69  91 / 100  40  20  20  50
TXK  86  68  87  70  91 / 100  50  30  50  50
ELD  88  70  89  71  92 /  90  60  40  60  50
TYR  88  73  89  74  93 /  80  60  30  40  30
GGG  89  71  89  72  92 /  80  60  30  50  30
LFK  95  75  93  74  94 /  60  60  40  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LAZ001>004.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LAZ005-006-010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>151.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     TXZ152-153-165>167.

&&

FORECAST CREW...A. BUTTS/D. BUTTS
Hazardous weather outlook, Jul 30, 4:07 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 AM CDT THU JUL 30 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-301700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
507 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

HEAVY RAINFALL AND STRONG THUNDERSTORMS WILL BE SEEN TODAY AS
STRONG UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. RAINFALL
AMOUNTS BETWEEN 2 AND 4 INCHES WILL BE SEEN IN MOST PLACES...WITH
TOTALS UP TO 6 INCHES POSSIBLE IN THE HEAVIER DOWNPOURS. ADDITIONAL
AMOUNTS SUCH AS THESE COULD LEAD TO ADDITIONAL FLOODING ACROSS THE
REGION. ALTHOUGH FLOODING WILL BE THE PRIMARY CONCERN
TODAY...THERE WILL ALSO BE A POSSIBILITY TO SEE STRONG STORMS
CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 45 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ADDITIONAL DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE REGION INTO
THE WEEKEND...AND BRING ADDITIONAL PERIODS OF HEAVY RAINFALL.  GIVEN
THE UNCERTAINTIES IN THE EXACT TIMING AND PLACEMENT OF THESE
DISTURBANCES...YOU SHOULD CLOSELY MONITOR LATER FORECASTS AND
STATEMENTS CONCERNING THESE POTENTIAL WEATHER EVENTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEED TODAY.

LAZ017>022-TXZ152-153-165>167-301700-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
507 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

HEAVY RAINFALL AND STRONG THUNDERSTORMS WILL BE SEEN TODAY AS
STRONG UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES WILL BE SEEN IN MOST PLACES...WITH
HIGHER TOTALS POSSIBLE IN THE HEAVIER DOWNPOURS. THESE RAINFALL
AMOUNTS COMBINED WITH ALREADY WET GROUNDS COULD RESULT IN FLOODING
PROBLEMS TODAY. ALTHOUGH FLOODING WILL BE THE PRIMARY CONCERN
TODAY...THERE WILL ALSO BE A POSSIBILITY TO SEE STRONG STORMS
CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 45 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ADDITIONAL DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE REGION INTO
THE WEEKEND...AND BRING ADDITIONAL PERIODS OF HEAVY RAINFALL.  GIVEN
THE UNCERTAINTIES IN THE EXACT TIMING AND PLACEMENT OF THESE
DISTURBANCES...YOU SHOULD CLOSELY MONITOR LATER FORECASTS AND
STATEMENTS CONCERNING THESE POTENTIAL WEATHER EVENTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY.

BUTTS

...UPDATED EXPIRATION TIME...

In the hours before

Special weather statement, Jul 30, 6:18 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
718 AM CDT THU JUL 30 2009

TXZ109>112-301315-
CAMP-CASS-MORRIS-TITUS-
718 AM CDT THU JUL 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 815 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     TITUS...MORRIS...CASS AND WESTERN CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...COOKVILLE...MOUNT PLEASANT...NAPLES...OMAHA...
     PITTSBURG...ROCKY BRANCH AND US 259 AND I 30 INTERSECTION...

AT 715 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR PITTSBURG...MOVING NORTHEAST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.  IN
ADDITION...RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED
THROUGH 8 AM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Jul 30, 6:42 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 AM CDT THU JUL 30 2009

LAZ001-002-TXZ126-138-301345-
BOSSIER-CADDO-HARRISON-MARION-
742 AM CDT THU JUL 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 845 AM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     NORTHERN CADDO AND NORTHWESTERN BOSSIER...
IN NORTHEAST TEXAS...
     EASTERN MARION AND EASTERN HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     OIL CITY...VIVIAN...KARNACK AND WASKOM...

AT 741 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF KARNACK...OR 12 MILES EAST OF
MARSHALL...MOVING NORTHEAST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Jul 30, 6:47 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
747 AM CDT THU JUL 30 2009

TXZ108>111-124-125-136-137-149-150-301345-
CAMP-CHEROKEE-FRANKLIN-GREGG-MORRIS-RUSK-SMITH-TITUS-UPSHUR-WOOD-
747 AM CDT THU JUL 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 845 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     TITUS...FRANKLIN...MORRIS...CAMP...WOOD...UPSHUR...SMITH...
      WESTERN GREGG...EXTREME NORTHWESTERN RUSK AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BIG SANDY...BULLARD...CASON...CLARKSVILLE CITY...
     COOKVILLE...GILMER...GLADEWATER...GOLDEN...HAINESVILLE...
     HAWKINS...HOARD...JACKSONVILLE...LEESBURG...LIBERTY CITY...
     LINDALE...MAYDELLE...MINEOLA...MIXON...MOUNT PLEASANT...MOUNT
     SELMAN...MOUNT VERNON...NAPLES...NEWSOME...OMAHA...OVERTON...
     PITTSBURG...PLEASANT GROVE...PURLEY...QUITMAN...REESE...
     ROSEWOOD...RUSK...SCROGGINS...TROUP...TYLER...WEST MOUNTAIN...
     WHITEHOUSE AND WINNSBORO...

AT 743 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
MOUNT VERNON TO 29 MILES WEST OF CROCKETT...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.  IN
ADDITION...ISOLATED RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES PER HOUR
MAY BE SEEN IN THE HEAVIER DOWNPOURS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Jul 30, 7:47 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
847 AM CDT THU JUL 30 2009

TXZ136-137-149-150-152-301445-
CHEROKEE-GREGG-NACOGDOCHES-RUSK-SMITH-
847 AM CDT THU JUL 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 945 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SMITH...GREGG...RUSK AND CHEROKEE...
IN EASTERN TEXAS...
     NACOGDOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...GARRISON...HENDERSON...KILGORE...MINDEN...NEW LONDON...
     RUSK...TRAWICK...TROUP AND TURNERTOWN...

AT 843 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING 11 MILES WEST OF KILGORE
TO 7 MILES WEST OF RUSK...MOVING EAST AT 25 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAINFALL.

03

The radar

The Shreveport radar (KSHV), 22 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Caddo

When
July 30, 10:15 AM CST to 10:17 AM CST
Where
Caddo County, 1.07 mi NNW of Gayles to 1.51 mi NNE of Gayles
Rating
EF0
Path length
0.96 mi
Path width
75 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
32.344, -93.638

A storage building at a home along Charis Road was destroyed with portions of the metal roof scattered for several hundred yards to the east. Some of the metal was wrapped in a tree 100 feet from the building location while other pieces hit and damaged a nearby truck. Another small shed was completely collapsed. A third small shed was overturned. Several trees were snapped in the area between the railroad track and Hwy. 1. The tornado lifted shortly after crossing Hwy. 1. One eyewitness interviewed reported that the tornado was rain wrapped.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188214.